Alert archive / Maine / Beach Hazards Statements in 2024

Beach Hazards Statement 20, NWS Caribou, ME

August 23, 2024Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Aug 23, 2024, 2:31 PM EDT for Hancock County, Washington County, Maine. It took effect at Aug 24, 2024, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 23, 2024, 2:31 PM EDT (18:31 UTC)
In effect from
Aug 24, 2024, 8:00 AM EDT
Expired
Aug 24, 2024, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2024-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2024-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

063 
WHUS41 KCAR 231831
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
231 PM EDT Fri Aug 23 2024

MEZ029-030-240245-
/O.NEW.KCAR.BH.S.0020.240824T1200Z-240825T0000Z/
Coastal Hancock-Coastal Washington-
231 PM EDT Fri Aug 23 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

* WHAT....The warm air temperatures in the upper 70s may cause
  people to underestimate the dangers of the very cold water
  temperatures. Water temperatures are currently only in the mid
  to upper 50s along the coast.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS..The cold temperatures can quickly cause hypothermia to
  anyone immersed in the water. Anyone on boats or paddlecraft
  should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
4 follow-up statements
138 
WHUS41 KCAR 232216
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
616 PM EDT Fri Aug 23 2024

MEZ029-030-250000-
/O.CON.KCAR.BH.S.0020.240824T1200Z-240825T0000Z/
Coastal Hancock-Coastal Washington-
616 PM EDT Fri Aug 23 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SATURDAY
MORNING THROUGH SATURDAY EVENING...

* WHAT...The warm air temperatures in the upper 70s may cause
  people to underestimate the dangers of the very cold water
  temperatures which are currently only in the mid to upper 50s. 

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...Saturday.

* IMPACTS..The cold temperatures can quickly cause hypothermia to
  anyone immersed in the water. Anyone on boats or paddlecraft
  should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
678 
WHUS41 KCAR 240737
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
337 AM EDT Sat Aug 24 2024

MEZ029-030-250000-
/O.CON.KCAR.BH.S.0020.240824T1200Z-240825T0000Z/
Coastal Hancock-Coastal Washington-
337 AM EDT Sat Aug 24 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the upper 70s may cause 
  people to underestimate the dangers of the very cold water 
  temperatures which are currently only in the mid to upper 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...Saturday.

* IMPACTS...The cold temperatures can quickly cause hypothermia to
  anyone immersed in the water. Anyone on boats or paddlecraft
  should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
977 
WHUS41 KCAR 241342
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
942 AM EDT Sat Aug 24 2024

MEZ029-030-242300-
/O.CON.KCAR.BH.S.0020.000000T0000Z-240825T0000Z/
Coastal Hancock-Coastal Washington-
942 AM EDT Sat Aug 24 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...The warm air temperatures in the upper 70s to near 80
  degrees may cause people to underestimate the dangers of the 
  very cold water temperatures which are currently only in the mid
  to upper 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...The cold temperatures can quickly cause hypothermia to
  anyone immersed in the water. Anyone on boats or paddlecraft
  should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
Sinko
366 
WHUS41 KCAR 241902
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
302 PM EDT Sat Aug 24 2024

MEZ029-030-250000-
/O.CON.KCAR.BH.S.0020.000000T0000Z-240825T0000Z/
Coastal Hancock-Coastal Washington-
302 PM EDT Sat Aug 24 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...The warm air temperatures in the upper 70s to near 80 
  degrees may cause people to underestimate the dangers of the 
  very cold water temperatures which are currently only in the 
  mid to upper 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...The cold temperatures can quickly cause hypothermia 
  to anyone immersed in the water. Anyone on boats or 
  paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Aug 23, 2:25 PM EDT, 6 minutes earlier.

Area forecast discussion, Aug 23, 2:25 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
225 PM EDT Fri Aug 23 2024

.SYNOPSIS...
High pressure builds over the area into early Sunday. A weak
area of low pressure moves over the area late Sunday into
early Tuesday. An upper trough moves across the area mid to late
week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Upper level low pressure continues to pull out eastward into the
Maritimes tonight while ridging at the surface and aloft builds.
Under clear skies, expect good radiational cooling and a
sharp/shallow inversion to form. Suspect low temps will end up
below guidance. The bias-corrected guidance looks too high based
on recent warm temps. Shaded towards NBM 25th percentile with
forecast lows in the upper 40s to lower 50s. These temperatures
will likely result in shallow fog over lakes and in river
valleys.

For Saturday, the ridging continues and warming is expected
through the column. 850mb temps will warm some 4-5C over today.
Surface temperatures should rebound towards 80F under mostly
sunny skies. Do expect development of fair wx cu by afternoon
around 850mb or higher, and there is a little instabilty above
that level to above 700mb, but not sold on showers and will not
include any PoPs for Saturday.
&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
High pressure slowly moves over and east of the region Saturday
night. Winds will be nearly calm by daybreak Sunday. A few
clouds will start to work in later in the night on the backside
of the high, limiting the radiational cooling potential. That
said, still forecasting lows to drop into the lower 50s in the
normally cooler northern valleys, with mid to upper 50s
elsewhere. Patchy river valley is expected to form as there will
still be enough low-level moisture around.

An upper-level low will begin to approach from the northwest on
Sunday. Most places will remain dry for most of the day.
However, there will be a chance of afternoon showers and a few
thunderstorms in the Moosehead Lake region, Baxter State Park,
the North Woods, and the Saint John Valley. A shower or two
could reach as far as I-95 and Route 1 in Aroostook County, but
any showers will be isolated. Any thunderstorms end with the
loss of daytime heating, but a few showers could persist into
Sunday night. Southerly flow will provide favorable conditions
for at least patchy fog to develop Sunday night, especially
where showers fall during the day. Highs on Sunday will range
from the mid 70s in the North Woods, to the lower 80s near
Bangor. Lows Sunday night are expected to range from the mid 50s
to the lower 60s.

The upper-level low will cross through Maine on Monday. This
means more destabilization and a greater threat for afternoon
showers and thunderstorms, mainly from Bangor north and west.
Onshore flow will limit shower and thunderstorm development
closer to the coast. With more clouds and showers around, highs
on Monday are forecast to be a bit cooler than Sunday. Expect
70s for most places, with 60s at the immediate coast.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Brief upper-level ridging builds in Monday night into Tuesday as
the aforementioned upper low moves into the Canadian Maritimes.
This will mean dry conditions Monday night through Tuesday
night. Also expecting some fog development Monday night with
light winds and available low-level moisture.

Models show an upper trough moving towards the area for
Wednesday and Thursday of next week. However, guidance disagrees
on the timing of this feature. For now, left chance of showers
and thunderstorms in for both afternoons. High pressure looks to
bring a period of drier weather towards the end of next week.
Temperatures will at or a little above normal early in the week,
then at or a bit below normal late week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR conditions are expected through the period. The
only possible exception could be shallow fog near lakes and
rivers. As a result, PQI could see intermittent reductions in
vis due to fog later tonight into the early morning hours. Light
northwest winds will become more westerly for Saturday.

SHORT TERM:
Saturday Night...Mainly VFR, though MVFR/IFR with patchy fog
possible late Saturday night. Light W-SW winds.

Sunday...Mainly VFR. Brief MVFR with showers and VCTS possible in
the PM at Aroostook Terminals. S-SW winds around 5 kts.

Sunday Night...VFR early. IFR or lower possible late with patchy
fog. Light S-SW winds.

Monday...Any IFR or lower with patchy fog in the early AM
becoming VFR. Periods of MVFR possible in the PM with showers
and VCTS. S winds 5-10 kts.

Monday Night-Tuesday Night...Mainly VFR. IFR or lower possible
late night and early AM with patchy fog. S winds around 5 kts.

Wednesday...Mainly VFR. Brief MVFR possible at Aroostook
terminals in the PM with showers and VCTS. S-SW winds 5-15 kts.

&&

.MARINE...
NEAR TERM: Winds will decrease tonight into Saturday with max
gusts just over 10 kt. Direction will vary from west to
southwest. South swell around two to three feet will continue
into Saturday with a slight downward trend. Fog is not expected.

SHORT TERM: Winds and seas will remain well below Small Craft
Advisory criteria through the weekend and the first half of next
week. Patchy fog will reduce visibility on the waters at times,
especially at night and in the early morning hours.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...MCW
Short Term...Clark
Long Term...Clark
Aviation...MCW/Clark
Marine...MCW/Clark
Hazardous weather outlook, Aug 23, 3:11 AM EDT, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
311 AM EDT Fri Aug 23 2024

MEZ001>006-010-011-015>017-029>032-240715-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
311 AM EDT Fri Aug 23 2024

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-240715-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
311 AM EDT Fri Aug 23 2024

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Beach Hazards Statements in Maine, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.